Does Latuda Need To Be Taken With Food?

In our latest question and answer, the pharmacist discusses why Latuda (lurasidone) needs to be taken with food.

Question

My medication, Latuda, always has to be taken at bedtime with meal. It makese drowsy about two hours later. Two and a half at most. Can I withhold taking the med for 30 minutes to an hour after a meal? It makes me sleep to early. If i eat dinner at 6pm or 6:30, I am sleep by 8:30 or 9. Suggestions?

Asked by Ke Ke On Mar 11, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 13, 2018

Latuda (lurasidone) is classified as an "atypical anti-psychotic" and is used for a variety of indications including:

  • Bipolar disorder
  • Schizophrenia


Latuda has a complex mechanism of action and affects numerous neurotransmitters including:

  • Dopamine
  • Serotonin
  • Histamine


How To Take Latuda

It is very important that Latuda be taken with a meal of at least 350 calories. Studies have shown that when taken with food (of at least 350 calories), the maximum concentrations and total concentrations of the drug in the blood were significantly higher than when taken without food. In other words, Latuda must be taken with food in order to have optimal effects.


Food Effects On Latuda

Source: Latuda Food Effect Study


The above graph illustrates the importance of food administration with Latuda. It is apparent that taking Latuda in a fasted (i.e. no food) state results in significantly lower drug levels.


Another important point regarding food intake with Latuda is that during the safety and efficacy clinical studies with Latuda, individuals were instructed to take their daily dose of Latuda with food. Therefore, the clinical effects of taking Latuda without food aren't well known.


In regard to specific administration time, eating, and then waiting 30 minutes to 1 hour is considered too long of a time between food intake and Latuda administration. If drowsiness is a side effect you are experiencing, you should speak with your doctor regarding your administration options. If the side effects don't go away, a different drug or administration strategy for the medication may be warranted. 

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions